Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this special weather statement at Mar 31, 2021, 5:33 PM EDT for Greene County, Pitt County, North Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 31, 2021, 5:33 PM EDT (21:33 UTC)
- Expired
- Mar 31, 2021, 6:15 PM EDT
- In force
- 42 min
- Issued by
- NWS Newport/Morehead City, NC
Counties Greene County, NC, Pitt County, NC
The radar
The Raleigh/Durham radar (KRAX), 83 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 80 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 821 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
643
WWUS82 KMHX 312133
SPSMHX
Special Weather Statement
National Weather Service Newport/Morehead City NC
533 PM EDT Wed Mar 31 2021
NCZ044-079-312215-
Greene-Pitt-
533 PM EDT Wed Mar 31 2021
...A STRONG THUNDERSTORM WILL AFFECT GREENE AND CENTRAL PITT
COUNTIES...
At 533 PM EDT, a strong thunderstorm was located 7 miles west of
Farmville, moving northeast at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Greenville, Winterville, Farmville, Bethel, Snow Hill, Bell Arthur,
House, Pactolus, Bruce, Maury, Ormondsville, Lizzie, East Carolina
University, Pitt Greenville Airport, Dowdy Ficklen Stadium, Fountain,
Simpson, Castoria, Fort Run VFD and Bull Head VFD.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3575 7755 3582 7736 3559 7718 3540 7775
3556 7783 3557 7782
TIME...MOT...LOC 2133Z 247DEG 27KT 3557 7773
$$
8What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Mar 31, 4:15 PM EDT, 1 hour 18 minutes earlier.
Area forecast discussion, Mar 31, 4:15 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
415 PM EDT Wed Mar 31 2021
.SYNOPSIS...
A strong cold front approaches from the west tonight and crosses
the region early Thursday. Arctic high pressure builds in from
the northwest late this week and slides offshore early next
week.
&&
.NEAR TERM /Through Tonight/...
As of 415 PM Wed...Convective initiation has commenced late
this afternoon, with isolated supercells across wrn zones ahead
of an organizing line of convection in the Piedmont. Have likely
to categorical thunder for wrn areas through early evening,
then moving eastwards towards the coast by late evening. The
best chances for svr are w of hwy 17. Main threat is wind
damage, but some isolated large hail and a tornado cannot be
ruled out esp with the supercell storms late afternoon through
early evening.
Line of convection will tend to weaken towards the coast and
push offshore by midnight. Strong cold front which is the
culprit for the severe potential will cross late tonight into
the early morning hours. Widespread rain showers will accompany
the front so have likely/categorical pops overnight. Mild most
of the night, but a sharp drop in temps just behind fropa by
sunrise.
&&
.SHORT TERM /THURSDAY/...
As of 415 PM Wed...Widespread rain showers behind the front will
end w to e through the morning hours, pushing offshore by
afternoon. With widespread clouds and CAA, highs only in the 50s
expected.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
UPDATE: As of 415 PM Wed...Have issued freeze watch for Thur
night, as strong CAA will be ongoing. Thicknesses only around
520-525 dm, and 850 mb temps aob -10C. Despite blustery NW
winds, these vals cold enough to support marginal freezing temps
b/t 30-32 degrees. Colder temps yet expected Fri night/Sat morn
with high overhead and temps in the upper 20s.
Prev discussion...As of 250 AM Wed...
Thursday night through Saturday...Dry with well below normal
temps this period as strong high pres builds in from the W.
Despite decent breeze Thu night temps will drop into the low to
mid 30s. Highs Friday only reach 45 to 50. Excellent
radiational cooling Fri night as the high builds closer. Lows
will drop into the upr 20s/lower 30s inland with mid 30s
beaches. Anticipate may need frost/freeze headlines inland Thu
night with better potential for a freeze Fri night. Temps begin
to moderate a bit Sat but still well below normal with highs
around 60 inland with 50 to 55 OBX.
Sunday thru Tue...The sfc high will slide off the coast as hgts
rise with upr rdg building E. Cont dry weather with moderating
temps. Highs Sun around 70 inland with 60s beaches...temps reach
low to mid 70s inland Mon and Tue with beaches a little cooler.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Short Term /through Thursday/...
As of 2 PM Wed...VFR conditions expected through the afternoon
with isolated showers and possibly a thunderstorm bringing brief
sub-VFR conditions. SW winds will gusts to around 20 kt this
afternoon and evening ahead of a cold front. A pre-frontal
line of strong storms will push across rtes this evening
bringing periods of sub-VFR conditions along with the potential
for heavy downpours, strong wind gusts, and hail. The front
pushes through after midnight with winds becoming gusty out of
the NW. Pred MVFR cigs will develop after midnight with the
potential for IFR cigs that will persist through Thu morning.
LLWS will also be a concern late tonight. Cigs lifting and skies
clearing in the afternoon.
Long Term /Thu through Sunday/...
As of 250 AM Wed...Lingering sub VFR early Thu as shra's end
then VFR returns from W to E later in the morn thru the aftn as
clouds lift and grad diminish. Gusty NW winds expected Thu. VFR
expected Fri thru Sun as high pres builds across with dry
airmass leading to mclr skies.
&&
.MARINE...
Short Term /through Thursday/...
As of 415 PM Wed...Marine conditions will remain modest through
the evening before quickly deteriorating as a strong cold front
pushes through the region late tonight and early tomorrow
morning. SWrly winds this evening 10-20 kt inc 15-25 kt ahead of
the front. After the showers and tstorms associated with this
front push through the area, winds shift sharply to the NW and
surge, with gusts as high as 30-40 kts briefly on Thu morning.
Will not issue a gale warning as the strong winds will be brief
and can be handled with SMW. General nwrly winds 20-30 kt will
extend into the long term period. Seas will respond in kind,
building to 5-8 ft by early Thu morning.
Long Term /Thu through Sun/...
UPDATE: As of 415 PM Wed...Have extended SCA for nrn/ctrl waters
to noon Sat as the nwrly surge will be slow to diminish, and
therefore seas will remain elevated.
Prev discussion...As of 250 AM Wed...Strong surge of NW winds
in wake of front early Thu with speeds 20 to 30 kt and a brief
pd of gusts 30 to 40 kts. The NW winds then slowly diminish to
15 to 25 kt in the aftn. Seas will be in the 5 to 8 ft range
Thu. The high will grad build closer into Sat however the grdnt
will remain fairly tight along the coast. NW winds of 15 to 25
kt Fri will subside to 10 to 20 kt Sat. Seas will subside to 4
to 6 ft Fri and 2 to 4 feet Sat... highest central and nrn wtrs.
The high will move SE of the area Sun with W winds mainly 10 to
15 kts and seas 2 to 3 ft.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Freeze Watch from late Thursday night through Friday morning
for NCZ029-044>046-079>081-090>092-094-193-194-198.
MARINE...Small Craft Advisory from 6 AM to 4 PM EDT Thursday for AMZ136.
Small Craft Advisory from 6 AM Thursday to noon EDT Friday for
AMZ137.
Small Craft Advisory from 2 AM Thursday to noon EDT Friday for
AMZ135.
Small Craft Advisory from 5 AM Thursday to noon EDT Friday for
AMZ131-230-231.
Small Craft Advisory from 6 AM Thursday to noon EDT Saturday
for AMZ150.
Small Craft Advisory from 2 AM Thursday to noon EDT Saturday
for AMZ152-154.
Small Craft Advisory from 2 AM Thursday to 3 PM EDT Friday for
AMZ156-158.
&&
SYNOPSIS...MHX
NEAR TERM...TL
SHORT TERM...TL
LONG TERM...RF
AVIATION...RF/SK
MARINE...RF/TLHazardous weather outlook, Mar 31, 10:26 AM EDT, 7 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 1026 AM EDT Wed Mar 31 2021 NCZ029-044>047-079>081-090>092-094-193>196-198-199-011430- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-West Carteret-East Carteret-Inland Onslow- Coastal Onslow- 1026 AM EDT Wed Mar 31 2021 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Strong to severe thunderstorms are possible this afternoon through around midnight tonight ahead of a strong cold front. The main threat is damaging winds, though an isolated tornado can't be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Mornings lows Friday and Saturday will drop to below freezing inland from the immediate coast, with widespread frost and a freeze probable. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203>205-011430- Northern Outer Banks-Ocracoke Island-Hatteras Island- 1026 AM EDT Wed Mar 31 2021 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Strong to severe thunderstorms are possible this evening ahead of a strong cold front. The main threat is damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 31, 3:46 PM EDT, 1 hour 47 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 346 PM EDT Wed Mar 31 2021 NCZ090>092-193-198-312015- Jones-Lenoir-Inland Onslow-Northern Craven-Duplin- 346 PM EDT Wed Mar 31 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JONES...SOUTH CENTRAL LENOIR...WEST CENTRAL CRAVEN...NORTHWESTERN ONSLOW AND EAST CENTRAL DUPLIN COUNTIES... At 346 PM EDT, a strong thunderstorm was located over Potters Hill, or 16 miles northwest of Half Moon, moving northeast at 30 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Phillips Crossroads, Beulaville, Comfort, Pleasant Hill, Potters Hill, Pink Hill, Dover, Hargetts Crossroads and Trenton. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3487 7775 3501 7783 3524 7744 3501 7728 TIME...MOT...LOC 1946Z 240DEG 27KT 3500 7768 Simms
Special weather statement, Mar 31, 5:33 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
533 PM EDT Wed Mar 31 2021
NCZ044-079-312215-
Greene-Pitt-
533 PM EDT Wed Mar 31 2021
...A STRONG THUNDERSTORM WILL AFFECT GREENE AND CENTRAL PITT
COUNTIES...
At 533 PM EDT, a strong thunderstorm was located 7 miles west of
Farmville, moving northeast at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Greenville, Winterville, Farmville, Bethel, Snow Hill, Bell Arthur,
House, Pactolus, Bruce, Maury, Ormondsville, Lizzie, East Carolina
University, Pitt Greenville Airport, Dowdy Ficklen Stadium, Fountain,
Simpson, Castoria, Fort Run VFD and Bull Head VFD.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3575 7755 3582 7736 3559 7718 3540 7775
3556 7783 3557 7782
TIME...MOT...LOC 2133Z 247DEG 27KT 3557 7773
8The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 2:28 AM EDT | Small Craft Advisory | MHX | 3 days | |
| Mar 31, 3:00 PM EDT | Freeze Watch | MHX | Beaufort, Craven, Duplin, Greene, Hyde, Jones and 7 more | 13 hr |
| Mar 31, 3:46 PM EDT | Special Weather Statement | MHX | Jones | 29 min |
| Mar 31, 3:53 PM EDT | Severe Thunderstorm Warning | MHX | Duplin, Jones, Lenoir, Onslow | 52 min |
| Mar 31, 4:39 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Jones | 32 min |
| Mar 31, 6:08 PM EDT | Special Weather Statement | MHX | Duplin | 52 min |
| Mar 31, 7:24 PM EDT | Special Weather Statement | MHX | Duplin, Lenoir | 51 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.